Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 73, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Oct 9, 2021, 3:48 PM CDT. It took effect at Oct 9, 2021, 10:02 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2021, 3:48 PM CDT (20:48 UTC)
- In effect from
- Oct 9, 2021, 10:02 PM CDT
- Expired
- Oct 10, 2021, 4:00 PM CDT
- In force
- 18 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
252 WHUS73 KDLH 092048 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 348 PM CDT Sat Oct 9 2021 LSZ140>142-100900- /O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ /O.NEW.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 348 PM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT SUNDAY... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to less than 1 NM. For the Small Craft Advisory, east winds 15 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Grand Portage to Grand Marais MN, Grand Marais to Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN. * WHEN...For the Dense Fog Advisory, until noon CDT Sunday. For the Small Craft Advisory, from 4 AM to 4 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LSZ144-145-100900- /O.EXA.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 348 PM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CDT SUNDAY... * WHAT...Dense fog will reduce visibility to less than 1 NM. * WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...Until noon CDT Sunday. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LSZ143-100900- /O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ Silver Bay Harbor to Two Harbors MN- 348 PM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY... * WHAT...Dense fog will reduce visibility to less than 1 NM. * WHERE...Silver Bay Harbor to Two Harbors MN. * WHEN...Until noon CDT Sunday. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ Melde
3 follow-up statements
191 WHUS73 KDLH 100302 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 1002 PM CDT Sat Oct 9 2021 LSZ144-145-101515- /O.EXB.KDLH.SC.Y.0073.211010T0302Z-211010T1400Z/ /O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 1002 PM CDT Sat Oct 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CDT SUNDAY... ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to less than 1 NM. For the Small Craft Advisory, east winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 4 ft. * WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...For the Dense Fog Advisory, until noon CDT Sunday. For the Small Craft Advisory, until 9 AM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LSZ140>142-101515- /O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ /O.CON.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 1002 PM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT SUNDAY... * WHAT...For the Dense Fog Advisory, dense fog will reduce visibility to less than 1 NM. For the Small Craft Advisory, east winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...For the Dense Fog Advisory, until noon CDT Sunday. For the Small Craft Advisory, from 4 AM to 4 PM CDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ LSZ143-101515- /O.CON.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ Silver Bay Harbor to Two Harbors MN- 1002 PM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CDT SUNDAY... * WHAT...Dense fog will reduce visibility to 1 to 2 NM. * WHERE...Silver Bay Harbor to Two Harbors MN. * WHEN...Until noon CDT Sunday. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$
943 WHUS73 KDLH 100748 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 248 AM CDT Sun Oct 10 2021 LSZ140>142-102000- /O.CAN.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ /O.CON.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- 248 AM CDT Sun Oct 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 5 ft expected. * WHERE...Taconite Harbor to Silver Bay Harbor MN, Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ143-102000- /O.CAN.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ /O.EXA.KDLH.SC.Y.0073.211010T0900Z-211010T2100Z/ Silver Bay Harbor to Two Harbors MN- 248 AM CDT Sun Oct 10 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...Waves 2 to 4 ft expected. * WHERE...Silver Bay Harbor to Two Harbors MN. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ144-145-101400- /O.CAN.KDLH.MF.Y.0012.000000T0000Z-211010T1700Z/ /O.CON.KDLH.SC.Y.0073.000000T0000Z-211010T1400Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 248 AM CDT Sun Oct 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 2 to 4 ft. * WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
202 WHUS73 KDLH 101410 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 910 AM CDT Sun Oct 10 2021 LSZ144-145-101515- /O.EXP.KDLH.SC.Y.0073.000000T0000Z-211010T1400Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 910 AM CDT Sun Oct 10 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves have calmed to sub-advisory levels. $$ LSZ140>143-102100- /O.CON.KDLH.SC.Y.0073.000000T0000Z-211010T2100Z/ Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN- 910 AM CDT Sun Oct 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...East wind 10 to 20 knots. Gusts up to 25 knots. Waves 3 to 5 ft. * WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay Harbor to Two Harbors MN, Grand Portage to Grand Marais MN and Grand Marais to Taconite Harbor MN. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Oct 9, 12:33 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Oct 9, 12:33 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1233 PM CDT Sat Oct 9 2021 .DISCUSSION...(Today through Friday) Issued at 257 AM CDT Sat Oct 9 2021 Summary: Moving from foggy conditions into a more active pattern with showers and thunderstorms through the end of next week as multiple upper level low pressure systems move across the region. Showers and thunderstorms have developed this morning as a shortwave moves through the CWA and are expected to dissipate by the early afternoon just northeast of Duluth. The aforementioned shortwave was once a part of a strong trough from central Washington state to southern California that was ejected over the plains. The next chance of precipitation comes as another piece of energy is ejected from the same system and will develop into an upper level low pressure over western South Dakota, therefore on and off light rain is expected through much of Saturday. As the upper level low pressure deepens and moves just to the west of the CWA the surface low sets up over eastern North Dakota putting the CWA in an area of isentropic lift. Elevated convection will develop overnight Saturday around 06Z. Severe weather does seem possible as MLCAPE values vary from around 1100 J/kg with the NAM12 and around 550 J/kg with the GFS. Lapse rates have increased to 7.5 C/km with Bulk Shear near 40 to 50 kts which will support organized supercells initially, but given the orientation of the system and the occluded front, expect supercells to merge into a line and move northeastward as the overall system moves in that direction. The heavier precipitation should exit into Canada by late morning. Another round of showers and isolated thunderstorms is expected Sunday afternoon as the strong upper level low pressure moves overhead. Severe weather criteria is not as impressive as before, but given the strength of the upper level low pressure, isolated severe can not be ruled out. The region will get a break from the precipitation on Monday with another round moving in Tuesday with another upper level low pressure and again on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1231 PM CDT Sat Oct 9 2021 Mixed conditions across the region this afternoon will continue until storms build in late this afternoon into the overnight hours. Cloud cover moving into northern MN have IFR to MVFR ceilings and are expected to impact all MN terminals later this afternoon. Some MVFR visibilities are possible under these clouds. Showers and thunderstorms will build from west to east this evening and overnight into early Sunday morning. LLWS is possible at all terminals overnight, and some conditions may deteriorate down to IFR to LIFR conditions at times. LIFR fog will be possible once again along Lake Superior Sunday morning. && .MARINE... Issued at 930 AM CDT Sat Oct 9 2021 Fog has lifted over portions of the lake and we cancelled the Dense Fog Advisory for the Twin Ports area. We also made some adjustments to the wind forecast, especially tonight. We expect most areas to see an easterly component to the wind by this afternoon and for that to continue into tonight. We backed off some from the HRRR solution which is at least partially influenced by convection but didn't drop too much. We do expect most areas will see sustained winds around 15 knots tonight with some areas a bit higher. Gusts to 25 knots will be possible as well and they will be higher in and near any thunderstorms. We'll look over the latest guidance this afternoon for any additional adjustments and for possible Small Craft Advisories for tonight into Sunday. Easterly winds will diminish some during the day Sunday then veer to southwest Sunday night. Conditions may again become hazardous for small craft Sunday night. Thunderstorms will be possible today but coverage will be limited until tonight into Sunday. A few severe storms are possible on Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 67 57 65 52 / 30 90 80 50 INL 67 57 64 52 / 40 80 80 70 BRD 72 57 66 49 / 40 90 60 30 HYR 73 58 72 48 / 40 80 50 30 ASX 74 58 74 50 / 50 70 70 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...Dense Fog Advisory until 1 PM CDT this afternoon for MNZ021. LS...Dense Fog Advisory until noon CDT Sunday for LSZ140>143. && DISCUSSION...KSE AVIATION...Levens/Melde MARINE...Melde
Hazardous weather outlook, Oct 9, 8:42 AM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 842 AM CDT Sat Oct 9 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101345- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 842 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Areas of dense fog will continue this morning near Lake Superior and along the US Highway 53 corridor in Wisconsin. Strong to severe thunderstorms are possible this evening and overnight south of Hwy 2 in NW WI and south of the Iron Range in NE MN. The main threats are frequent cloud- to- ground lightning, large hail to half- dollar size, and damaging wind gusts to 65 mph. There is a low risk of a brief and weak tornado and localized minor flooding. Areas of dense fog are possible once again tonight, mainly near Duluth and along the North Shore. .DAYS TWO THROUGH SEVEN...Sunday through Friday Areas of dense fog are possible Sunday morning. Strong to severe storms may be ongoing early Sunday morning over northern Minnesota and portions of northwest Wisconsin. Additional strong to severe storms are possible Sunday afternoon into Sunday evening. Damaging wind gusts and large hail are the main threats. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-101345- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 842 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Areas of dense fog, with visibility less than 1 nautical mile, will persist this morning. Isolated thunderstorms are possible tonight. Frequent cloud-to- water lightning is the main threat. There is a small chance of wind gusts of 40 to 50 knots and hail to 1 inch diameter. Areas of dense fog may redevelop overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Areas of dense fog may linger Sunday morning. Strong thunderstorms may be ongoing Sunday morning and could redevelop Sunday afternoon. Huyck/Levens More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Oct 9, 2:54 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
254 PM CDT Sat Oct 9 2021
MNZ019-092030-
Central St. Louis MN-
254 PM CDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of east central St.
Louis County through 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aurora, or 28 miles south of Lake Vermilion, moving northeast at 15
mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hoyt Lakes, Aurora, Babbitt, Biwabik, Embarrass, Mckinley, Wynne
Lake, Ridge, Mesaba, and Esquagama Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4741 9227 4750 9240 4773 9217 4752 9190
TIME...MOT...LOC 1953Z 228DEG 14KT 4749 9227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:13 AM CDT | Special Weather Statement | DLH | Carlton | 32 min |
| Oct 9, 2:54 PM CDT | Special Weather Statement | DLH | Saint Louis | 36 min |
| Oct 9, 4:26 PM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 12 hr |
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.